Washington, 2020Funnel Clouds in Washington, May 18, 2020
May 18, 2020 · NWS OTX · 3 events in 1 county or zone
Moist and unstable flow from a low pressure system kicked off convection and numerous thunderstorms in southeastern Washington and central Idaho Panhandle on May 18th. |They produced five cold-air funnel clouds in Pullman, Washington over a fifteen minute period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and unstable flow from a low pressure system kicked off convection and numerous thunderstorms in southeastern Washington and central Idaho Panhandle on May 18th. |They produced five cold-air funnel clouds in Pullman, Washington over a fifteen minute period. Numerous witnesses confirmed there was no evidence of damage or circulation on the ground. An official National Weather Service survey conducted on May 19th determined that there were no tornadoes. The most well defined cold-air funnel cloud occurred around 3:05 PM approximately 4 miles southeast of Pullman, Washington and dissipated quickly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 1:15 PM PST, 50 minutes earlier.
Area forecast discussion, May 18, 1:15 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
215 PM PDT Mon May 18 2020
.SYNOPSIS...
The wet weather continues with thunderstorms possible each
afternoon. Thunderstorms will be slow moving over most areas
through Tuesday. These slow moving thunderstorms will increase
the threat for flash flooding or debris flows, especially near
burn scars. Moderate to heavy precipitation is expected across the
Idaho Panhandle and into extreme eastern Washington Tuesday night
through Wednesday. Rises on areas rivers are expected. Showers
continue Thursday into Friday with a dry period finally expected
by the weekend.
&&
.DISCUSSION...
Tonight through Wednesday: The east and leading edge of a fairly
intense area of low pressure initially positioned along the coast
keeps a moist and unstable southerly flow of moisture and will steer
disturbances northward through Eastern Washington and North Idaho
tonight and Tuesday. The large low shows a tendency to open up and
continue to eject bits of energy into the forecast area into
Wednesday as well. Thus the forecast remains rather wet and
unsettled. Temperatures show a cooling trend as the heights fall
with the movement of the low going into Wednesday. Momentum mixing
brought about by all of the convection occurring between now and
Wednesday should allow for breezy conditions at times as well. River
rises in the forecast area are expected as a result and as such a
number of hydro statements have been issued to address the
issue. /Pelatti
Thursday and Friday: The low and trough that brought all the rain
earlier in the week will move to the east and another low
pressure system will move down from British Columbia and into the
Pac NW Thur and Fri. This will bring another round of showers and
isolated thunderstorms to the region. Thunderstorms will be most
likely to occur during the afternoon and early evening hours
across northern WA and the ID Panhandle. Temperatures will be
about 8 to 10 degrees below average for high temps, with the
populated valleys seeing temps in the mid 50s to mid 60s. Rivers
will continue to run high, many at bankfull or into minor flood
stage.
Saturday through Monday: An upper level ridge will move in
Saturday and dry the region out. The ridge lasts through Sunday
and then gets pushed east as the next trough from the eastern
Pacific moves toward the west coast. Some showers will be possible
along the crest of the Cascades starting Sunday afternoon and
then our risk will move into the higher terrain of WA and ID
Monday afternoon. Our daytime temps will continue to warm and by
Monday we may reach near average temps, which is the upper 60s to
mid 70s. /Nisbet
&&
.AVIATION...
18Z TAFS: A moist and unstable southerly flow will keep unsettled
weather in the form of showers and thunderstorms over the aviation
area. Abundant lingering low level moisture will also allow for
low clouds and fog at varying times, primarily during the
overnight and early morning hours. All of the weather phenomena
described could cause IFR/MVFR conditions at times. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 65 48 59 43 58 / 50 40 50 70 40 40
Coeur d'Alene 48 63 48 57 43 55 / 50 50 60 90 50 50
Pullman 46 60 44 56 42 55 / 60 60 70 80 40 40
Lewiston 53 66 52 61 49 61 / 60 60 70 80 40 40
Colville 47 72 48 66 43 61 / 60 50 40 70 40 60
Sandpoint 49 65 49 58 45 55 / 60 60 70 90 70 70
Kellogg 48 60 48 54 44 52 / 70 70 80 100 80 70
Moses Lake 49 72 50 73 45 66 / 40 30 20 20 10 10
Wenatchee 50 71 51 69 47 63 / 40 30 10 10 10 20
Omak 49 73 50 72 45 63 / 60 40 10 20 10 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 9 PM PDT this evening for East Slopes
Northern Cascades.
&&Hazardous weather outlook, May 18, 12:12 PM PST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
112 PM PDT Mon May 18 2020
WAZ031>038-041-043-044-192015-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
112 PM PDT Mon May 18 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time. Scattered showers
with embedded thunderstorms are expected on this afternoon and
evening with brief heavy rain, gusty winds and small hail
possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Scattered showers with embedded thunderstorms return on Tuesday.
Then a band of moderate to heavy rain may clip extreme eastern
Washington Tuesday night into Wednesday. Sharp rises on small
streams will be possible along with localized flooding from any
heavy downpours.
IDZ001>004-026-027-192015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
112 PM PDT Mon May 18 2020
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time. Numerous showers
with embedded thunderstorms are expected on this afternoon and
evening with brief heavy rain, gusty winds and small hail
possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Scattered showers with embedded thunderstorms return on Tuesday.
Then a band of moderate to heavy rain will develop Tuesday night
through Wednesday night. Minor flooding on rivers and small
streams will be possible, as well as debris flows or mud slides in
steep terrain.
WAZ042-192015-
East Slopes Northern Cascades-
112 PM PDT Mon May 18 2020
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time. Afternoon and
evening thunderstorms are expected. Steep slopes and burn scars
will need to be monitored for flooding and debris flows. Storms
will be slow moving and tracking over the currently rain soaked
region.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The chance of showers continues through the week, although the
threat for hazardous weather remains low.
In the hours before
Special weather statement, May 18, 12:09 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
109 PM PDT Mon May 18 2020
WAZ035-036-182100-
Spokane Area WA-Upper Columbia Basin WA-
109 PM PDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY
UNTIL 200 PM PDT...
At 108 PM PDT, Doppler radar was tracking a strong thunderstorm over
Davenport, or 30 miles northwest of Cheney, moving northeast at 15
mph.
Penny size hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Davenport, Mondovi and Rocklyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding along and near Highway 2. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4788 11813 4783 11812 4783 11809 4780 11808
4780 11801 4783 11799 4783 11796 4776 11783
4755 11814 4770 11839 4789 11817
TIME...MOT...LOC 2008Z 218DEG 11KT 4767 11818
FXLocal storm report, May 18, 12:33 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
133 PM PDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 4 W DAVENPORT 47.64N 118.25W
05/18/2020 M0.40 INCH LINCOLN WA TRAINED SPOTTER
OVER 40 MIN.
&&
LNSpecial weather statement, May 18, 12:43 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
143 PM PDT Mon May 18 2020
WAZ037-182130-
Northeast Mountains WA-
143 PM PDT Mon May 18 2020
...SPECIAL WEATHER STATEMENT...
At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Davenport, or 31 miles west of Spokane, moving
northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Little Falls Dam, Ford, Wellpinit and Tum Tum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4815 11800 4787 11755 4783 11764 4788 11766
4789 11769 4786 11770 4781 11779 4785 11788
4782 11792 4783 11799 4780 11801 4780 11808
4791 11817
TIME...MOT...LOC 2042Z 224DEG 23KT 4782 11805
MFFunnel Cloud, Whitman
- When
- May 18, 2:05 PM PST to 2:10 PM PST
- Where
- Whitman County, 1.19 mi W of Busby
- Reported by
- Public
- Coordinates
- 46.702, -117.175
Numerous members of the public reported a well defined cold air funnel cloud in southeastern Pullman around 3:05 PM.
Funnel Cloud, Whitman
- When
- May 18, 2:06 PM PST to 2:15 PM PST
- Where
- Whitman County, 1.04 mi WSW of Whitlow
- Reported by
- Trained Spotter
- Coordinates
- 46.713, -117.169
A trainer spotter reported seeing two funnel clouds.
Funnel Cloud, Whitman
- When
- May 18, 2:10 PM PST to 2:15 PM PST
- Where
- Whitman County, 0.61 mi ESE of Pullman
- Reported by
- Public
- Coordinates
- 46.726, -117.168
A member of the public reported and submitted a picture of a funnel cloud in southeast Pullman, Washington. Time estimated by radar.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, May 18 to 19, 20201 death · $209,000 · EF0 · 47 events
- Flash Flood and Flooding in Virginia, May 18 to 27, 2020$5.2 million · 45 events
- Flash Flood and Flooding in Michigan, May 18 to 22, 2020$24 million · 6 events
- Flooding in Michigan, May 18, 2020$12 million · 12 events
- Lakeshore Flood in Michigan, May 18 to 19, 2020$1.0 million · 1 event
- Flash Flood and Flooding in Florida, May 18, 20201 injured · $102,000 · 50 kt wind · 13 events
- Flash Flooding and Flooding in Kentucky, May 18 to 20, 2020$71,000 · 51 kt wind · 19 events
- Flash Flood and Flooding in Ohio, May 18 to 21, 2020$85,000 · 7 events
- Flash Flooding and Flood in Kentucky, May 18 to 19, 2020$30,000 · 53 kt wind · 21 events
- Flood in Missouri, May 18 to 31, 2020$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 18 to 21, 20201.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 202052 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895923, 896230, 895926.